Illinois, 2014

Winter Weather in Illinois, January 18, 2014

January 18, 2014 · NWS DVN · 8 events in 8 counties and zones

A fast moving storm system tracked across central and southeastern Iowa and spread snow north and eastward across northwest Illinois were the heaviest snowfall accumulations of 4 to 6 inches were reported along and north of Highway 30 with 2 to 4 inches to the south.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A fast moving storm system tracked across central and southeastern Iowa and spread snow north and eastward across northwest Illinois were the heaviest snowfall accumulations of 4 to 6 inches were reported along and north of Highway 30 with 2 to 4 inches to the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 18, 5:57 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 18, 5:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 AM CST SAT JAN 18 2014

.SYNOPSIS...
ISSUED AT 255 AM CST SAT JAN 18 2014

LATEST SFC ANALYSIS WAS INDICATING 997 MB LOW CENTER ACRS FAR
SOUTHEASTERN SD...WITH 7 PLUS MB 3 HR FALLS ACRS NORTHWESTERN IA
ATTM. LOW MOVEMENT TOWARD THE FALLS SUGGESTS HIRES PROGS OF THIS
FEATURE JUST SOUTHEAST OF MASON CITY BY 15Z THIS MORNING MAY BE A
BIT SLOW. ASSOCIATED WARM AIR ADVECTION WING SNOWS REACHING
THE SFC ALREADY SPILLING ACRS NORTH CENTRAL IA...WITH SNOW ALOFT
INTO THE NORTHWESTERN CWA ALREADY. SFC TEMPS SLOWLY ON THE RISE IN
INCREASING SOUTHERLY SFC FLOW. CURRENT WATER VAPOR LOOP WAS
INDICATING VIGOROUS CLIPPER LOW OVER EASTERN SD STREAKING
SOUTHEASTWARD.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 255 AM CST SAT JAN 18 2014

TODAY...BULK OF 00Z RUN MODELS HAVE COME IN LINE WITH THE UPPER
CLIPPER SYSTEM/LOW CENTER JUST NORTHWEST OF THE QUAD CITIES BY 18Z
TODAY...WITH THE FEATURE TRYING TO CLOSE OFF ON IT/S JOURNEY TO
EAST CENTRAL IL BY EARLY EVENING. THE SFC LOW COULD BE JUST WEST OF
CEDAR RAPIDS BY 18Z...WITH IT THEN LIKELY ZIPPING OUT OF THE
SOUTHEASTERN CWA BY 21Z-22Z OR SO. ASSOCIATED WARM AIR ADVECTION
WING OF SNOWS TO ARRIVE FROM NORTHWEST-TO- SOUTHEAST BEFORE
SUNRISE...WITH SNOWS PRODUCED BY THE MAIN UPPER LOW CENTER MELDING
INTO THE BACK WIND FOR A CONTINUOUS SWATH OF SNOW THAT WILL SPILL
ACRS THE CWA FROM EARLY THIS MORNING THROUGH EARLY AFTERNOON
BEFORE DECAYING TO FLURRIES...THEN EXITING OFF INTO CENTRAL IL BY
LATE AFTERNOON AND EARLY EVENING. MAIN FORCING IMPRESSIVE
SUGGESTED BY UPWARD OMEGAS OF 10 PLUS MOVING FROM JUST EAST OF
INDEPENDENCE IA...TO EAST OF THE QUAD CITIES AND NEAR PRINCETON
IL. BUT TIMING QUICK FROM 11Z THROUGH 16Z- 17Z NW-TO-SE AND THEN
EXITING OUT OF THE CWA. EXPECT HEAVY SNOW BANDS UNDER THIS LIFT
SWATH WITH 2-3 HRS OF HEAVY SNOW IN ANY ONE LOCATION IN THIS
PATHWAY. THUS BULK OF ACCUMS LOOK TO BE DONE IN THE NORTHWESTERN
HALF OF THE ADVISORY BY 17Z...WITH LINGERING SNOWS IN THE EASTERN
SECTIONS THROUGH MID AFTERNOON.MADE SOME ADJUSTMENT BACK EASTWARD
WITH HEAVIER SNOW TOTALS...WITH WESTERN EDGE OF 3+ INCH SNOW
AMOUNTS FROM INDEPENDENCE IA...TO THE WESTERN QUAD CITIES
AREA...AND TO EAST OF GALESBURG IL. AS UPPER LOW PIVOTS EAST-
SOUTHEAST...SOME LINGERING DEF ZONE EFFECTS MAY MAKE FOR THE
HIGHEST SNOW ACCUMS OF 4 PLUS INCHES FROM DUBUQUE ON
SOUTHEASTWARD... ESPECIALLY THE MORRISON/STERLING IL...TO
PRINCETON IL AREAS. WITH EASTWARD ADJUSTMENT...HAVE ADDED
STEPHENSON COUNTY IN NW IL TO THE ADVISORY. SOME CONCERN OF 2-3
INCH SNOW AMOUNTS IN NORTHEASTERN JOHNSON CO IA WARRANT INCLUDING
THAT COUNTY AS WELL. OTHERWISE NO CHANGE TO TIMING AND OTHER AREAL
COVERAGE OF THE ORIGINAL WINTER WX ADVISORY. WITH WARM AIR
ADVECTION AHEAD OF THE APPROACHING LOW...EXPECT A LARGE TEMP
CONTRAST FROM NORTHEAST-TO- SOUTHWEST ACRS THE CWA FOR HIGHS
TODAY...MAY HAVE SOME TEMPS APPROACHING THE UPPER 30S IN THE FAR
SOUTHWEST WHILE THE FAR NORTHEAST IS HELD IN THE LOWER 20S.

TONIGHT...LINGERING FLURRIES SHOULD BE WINDING DOWN SHORTLY AFTER
00Z THIS EVENING...THEN EXPECT CLEARING WITH APPROACHING SFC RIDGE
LOBE IN WAKE OF THE DEPARTING CLIPPER SYSTEM. LOWS TONIGHT SHOULD
OCCUR DURING THE MID EVENING THROUGH MIDNIGHT PERIOD...BEFORE
SOUTHWESTERLY LLVL RETURN FLOW COMMENCES AGAIN ACRS THE AREA SOUTH
OF ANOTHER PASSING LOW CENTER IN ACTIVE NORTHWESTERLIES ACRS
SOUTHERN CANADA AND WEST OF THE GRT LKS.      ..12..

.LONG TERM...(SUNDAY THROUGH NEXT FRIDAY)
ISSUED AT 255 AM CST SAT JAN 18 2014

AFTER TODAY/S SNOW EVENT...GENERALLY DRY AND BELOW NORMAL COLD CONDITIONS
WITH EPISODES OF FLURRIES OR LIGHT SNOW.

OVERVIEW...INITIALIZATION AND VERIFICATION ONCE AGAIN SHOW AMERICAN
SOLUTIONS BL RH AND PW VALUES ARE TOO HIGH BY 10+ PERCENT. BIGGEST
IMPACT IS ON TODAY/S SNOW EVENT. VERIFICATION...BIASES AND RUN TO
RUN VARIANCES SUPPORTS A 70/30 MIX OF HI-RES ECMWF TO GFS WITH SOME
FEEDBACK ISSUES OF GFS. ONLY MINOR IMPACTS AS ISSUES ARE MAINLY SENSIBLE
WEATHER OF TEMPERATURES AND BOUTS OF MODERATE WINDS WITH EACH PASSING
DISTURBANCE.

SUNDAY AND MONDAY...LOWERED TEMPERATURES NE SECTIONS TO LOWER 30S DUE
TO LINGERING EFFECTS OF FRESH SNOW FROM TODAY/S EVENT. INCREASING
CLOUDS AND NOT AS COLD WITH RISK OF FLURRIES WITH LOTS OF ENERGY WITH
NEXT INFUSION OF COLDER AIR BY LATE MONDAY DESPITE LOW PW/S AND BROAD
FORCING. TEMPERATURES MAY FALL BY LATE PM MONDAY AS COLDER AIR FILTERS
ON GUSTY NW WINDS BACK IN FOR LATER SHIFTS TO REASSESS. SPEED OF COLDER
AIR FOR MONDAY NIGHT MINS AN ISSUE ALSO FOR LATER SHIFTS WITH WELL BELOW
ZERO READING AND WIND CHILLS BY MORNING AT -20F OR COLDER OVER AT LEAST
FOR NORTH SECTIONS.

TUESDAY AND WEDNESDAY...CONTINUED COLD TO VERY COLD WITH RISK OF FLURRIES
OR LIGHT SNOW BY LATE WEDNESDAY AHEAD OF NEXT AND EVEN STRONGER INFUSION
OF ARCTIC AIR.

THURSDAY...WELL BELOW NORMAL TEMPERATURES AND BLUSTERY AND POSSIBLY
WINDY DEPENDING ON STRENGTH OF NEXT ARCTIC HIGH. TEMPERATURES AND
WINDS MAY RESULT ONCE AGAIN IN VERY LOW WIND CHILL VALUES FOR
LATER SHIFTS. THIS ISSUE SHOULD BE CLARIFIED IN THE NEXT 12-24
HOURS ON STRENGTH OF THIS COLD AIR...BASED ON JET AXIS LENGTH ALL
SOLUTIONS...LONGER THE JET AXIS MAX...LESS ISSUE OF PHASING OR
VARIANCE IN GENERAL.

FRIDAY...MORE COLD AIR SUGGESTED TO ARRIVE AS STRONG NW UPPER LEVEL
FLOW CONTINUES WITH RISK FOR MORE FLURRIES OR LIGHT SNOW BY FRIDAY
NIGHT.

COMMENTS...OVERALL...TEMPERATURES SHOULD AVERAGE 6-10 DEGREES BELOW
NORMAL OVER THE REGION OVER THE NEXT 7 DAYS. OUR VERY COLD WINTER
WILL CONTINUE INTO AT LEAST DAYS 8-10.      NICHOLS

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 544 AM CST SAT JAN 18 2014

CONDITIONS STARTING TO DETERIORATE FROM NORTHWEST-TO-SOUTHEAST WITH
LOWERING CIGS...DEVELOPING SNOW AND DROPPING VSBYS WITH THE
SATURATION PROCESS AHEAD OF AN INCOMING CLIPPER SYSTEM. THE SNOW TO
REDUCE THE TAFS TO IFR TO LIFR CONDITIONS AT TIMES THROUGH MIDDAY
AT DBQ/CID/MLI...BEFORE CIGS AND VSBYS LIFT BACK UP TO LOW MVFR
WITH LINGERING FLURRIES FROM EARLY TO MID AFTERNOON. THE BRL TAF
SITE MAY ALSO HAVE SNOW REDUCE THE VSBYS OCCASIONALLY DOWN TO IFR LEVELS
FROM MID MORNING THROUGH EARLY AFTERNOON. SOUTH TO SOUTHEAST SFC
WINDS OF 7-13 KTS TO SWING TO THE NORTHEAST TO WEST BEHIND PASSING
LOW PRESSURE ACRS SOUTHEASTERN IA INTO WEST CENTRAL IL THIS
AFTERNOON. NORTH WINDS MAY INCREASE ENOUGH TO PRODUCE SOME
BLOWING/DRIFTING SNOW VSBY REDUCTIONS DOWN TO 6SM OR 5SM BY LATE
AFTERNOON AT DBQ AND CID. CLEARING THIS EVENING WITH SOUTHWEST
WINDS PICKING UP AFTER MIDNIGHT.      ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-JOHNSON-
     JONES-LINN-MUSCATINE-SCOTT.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BUREAU-
     CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WHITESIDE.

MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...NICHOLS
AVIATION...12
Hazardous weather outlook, Jan 18, 4:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CST SAT JAN 18 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
445 AM CST SAT JAN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A POTENT ALBERTA CLIPPER STORM SYSTEM WILL BRING ACCUMULATING SNOW TO
MUCH OF THE OUTLOOK AREA TODAY. THE CURRENT TRACK OF THE SYSTEM
SUPPORTS 2 TO 4 INCHES OF SNOW MAINLY ALONG AND NORTHEAST OF A LINE
FROM CEDAR RAPIDS IOWA...THROUGH MUSCATINE IOWA...TO GALESBURG
ILLINOIS. THE SNOW MAY BE MODERATE TO LOCALLY HEAVY AT TIMES THIS
MORNING RESULTING IN GREATLY REDUCED VISIBILITIES DOWN TO A HALF
MILE. THERE MAY BE LOCALIZED SNOWFALL AMOUNTS NEAR 5 INCHES IN
PORTIONS OF FAR EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. ROADS WILL
BECOME SNOW COVERED...SLICK AND HAZARDOUS. SNOW AMOUNTS ARE EXPECTED
TO TAPER OFF TO LESS THAN AN INCH OVER FAR SOUTHEASTERN IOWA AND
NORTHEASTERN MISSOURI. A WINTER WEATHER ADVISORY IS IN EFFECT
UNTIL 6 PM CST THIS EVENING FOR AREAS GENERALLY ALONG AND EAST OF A
LINE FROM WEST OF CEDAR RAPIDS...TO MUSCATINE IOWA...AND TO
GALESBURG ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TUESDAY THROUGH THURSDAY...WIND CHILL VALUES MAY DROP TO -20F OR
COLDER FOR SEVERAL HOURS EACH DAY OVER PORTIONS OF THE OUTLOOK AREA.
A WIND CHILL ADVISORY MAY BE NEEDED DUE TO THE VERY COLD
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SNOWFALL AMOUNT REPORTS OF AN INCH OR MORE WOULD BE APPRECIATED.

12/NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Bureau

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Trained spotters near Princeton reported snowfall accumulations between 2.8 to 3.3 inches.

Winter Weather, Carroll

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Snowfall reports by trained spotters ranged from 3.3 inches 2 miles north northwest of Thomson to 5.0 inches 7 miles north northwest of Mount Carroll.

Winter Weather, Henry

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.3 inches of snow in Galva to 2.0 inches of snow 1 mile west of Cambridge.

Winter Weather, Jo Daviess

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3.8 inches 4 miles west southwest of Loran to 5.0 inches in Galena.

Winter Weather, Putnam

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

A trained spotter reported 3.0 inches of snow in Hennepin.

Winter Weather, Rock Island

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.5 inches in Cordova to 2.2 inches in Moline at the Quad Cities airport.

Winter Weather, Stephenson

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter reported 4.0 inches of snow 4 miles south southeast of Winslow.

Winter Weather, Whiteside

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Snowfall reports ranged from 4.0 inches 1 mile west northwest of Morrison to 6.0 inches in Sterling and 3 miles east northwest of Rock Falls.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497709, 497710, 497711, 497712, 497714, 497715, 497717, 497719.